Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, June 27, 2010

June 27, 2010 · NWS TSA · 4 events in 3 counties and zones

Strong thunderstorms developed over northeast Oklahoma along a series of outflow boundaries, some of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed over northeast Oklahoma along a series of outflow boundaries, some of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 27, 2:04 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 27, 2:04 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
304 PM CDT SUN JUN 27 2010

.DISCUSSION...
19Z SFC ANALYSIS INDICATES THE COLD FRONT WAS LOCATED JUST TO THE
NW OF OUR CWA. SATELLITE AND RADAR TRENDS SUGGEST CONVECTION IS
BEGINNING TO REDEVELOP ALONG/AHEAD OF FRONTAL BOUNDARY IN VERY
MOIST AND MODERATELY UNSTABLE AIR MASS. LATEST MESOANALYSES
SUGGEST WEAK CIN EXISTS ACROSS THE AREA SO CONVECTION SHOULD
INCREASE OVER NEXT FEW HOURS OVER NERN OK. WIND SHEAR IS WEAK BUT
GIVEN THE INSTABILITY PRESENT...THE STRONGEST STORMS THIS
AFTERNOON/EVENING COULD PRODUCE DAMAGING WIND GUSTS AND POSSIBLY
SOME LARGE HAIL. SLOW CELL MOVEMENT AND HIGH PRECIPITABLE WATER
VALUES WILL ALSO YIELD SOME LOCALLY HEAVY RAINFALL OVERNIGHT.
CONTINUED CATEGORICAL/LIKELY POPS TONIGHT ACROSS NRN HALF OF CWA
WITH HIGH CHANCE POPS SOUTH.

SFC FRONT GRADUALLY PUSHES SOUTH OF CWA BY LATE MONDAY AFTERNOON
WITH THUNDERSTORM CHANCES GRADUALLY ENDING FROM THE NORTH DURING
THE DAY AND ACROSS SOUTHERN COUNTIES MONDAY NIGHT. WEAK HIGH
PRESSURE AND DRIER LOW LEVEL AIR MASS SPREADS INTO THE AREA
MONDAY THROUGH TUESDAY. TEMPS BEHIND THE BOUNDARY WILL BE
SLIGHTLY BELOW SEASONAL NORMS...ESPECIALLY AT NIGHT...AND A LOT
MORE COMFORTABLE FOR THIS TIME OF YEAR. THESE CONDITIONS WILL
LIKELY GRADUALLY MODIFY WEDNESDAY AND THURSDAY AS RETURN LOW LEVEL
FLOW DEVELOPS AND LOW LEVEL MOISTURE GRADUALLY RETURNS TO THE
NORTH.

LAST SEVERAL RUNS OF THE GFS MODEL BRING T.S./HRCN ALEX MORE
NORTHWARD TOWARD THE TX COAST ON FRI AND UP ACROSS OK/AR REGION
FRIDAY NIGHT THROUGH SATURDAY NIGHT. THIS SOLUTION CONTINUES TO BE
AN OUTLIER WITH MOST OTHER MODELS TAKING THE STORM NW INTO NRN
MEXICO SOUTH OF KBRO. HAVE THUS TRENDED OUR FORECAST FOR FRIDAY
THROUGH SUNDAY TOWARD THE ECMWF...WHICH SUGGESTS LITTLE TO NO
PRECIP CHANCES AND GRADUAL RETURN OF HEAT/HUMIDITY OVER THE
HOLIDAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  89  67  90 /  70  20  10  10
FSM   74  90  68  91 /  40  50  20  10
MLC   74  89  67  91 /  40  50  20  10
BVO   69  88  61  89 /  70  20   0  10
FYV   71  86  62  87 /  70  40  10  10
BYV   71  85  63  86 /  80  40  10  10
MKO   72  88  64  89 /  70  30  10  10
MIO   71  89  64  89 /  80  20   0   0
F10   72  87  64  89 /  70  30  10  10
HHW   75  92  71  93 /  40  50  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-OKZ057-
     OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ066-OKZ067-OKZ070-
     OKZ071-OKZ072-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...05
LONG TERM....69
Hazardous weather outlook, Jun 27, 11:59 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT SUN JUN 27 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1258 PM CDT SUN JUN 27 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON/EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON/EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON/EVENING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING IN THE VICINITY OF A COLD FRONT THAT
CURRENTLY STRETCHES FROM SOUTHEAST KANSAS INTO SOUTHWEST OKLAHOMA.
THESE THUNDERSTORMS WILL BEGIN TO AFFECT NORTHEAST OKLAHOMA
LATE THIS AFTERNOON. THE STORMS AND THE COLD FRONT WILL THEN
WORK TO THE SOUTHEAST TONIGHT. SOME OF THE STORMS WILL HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE AS THE AIRMASS ACROSS
THE REGION REMAINS RATHER MOIST AND UNSTABLE. WIND GUSTS TO
AROUND 70 MPH WILL BE THE MAIN THREAT. HEAVY RAIN WILL ALSO
BE A CONCERN WITH SOME LOCATIONS SEEING 1 TO 2 INCHES OF RAIN
IN A SHORT PERIOD OF TIME WHICH COULD LEAD TO LOCALIZED FLOODING
OF LOW LYING AREAS.

HEAT WILL CONTINUE TO AN ISSUE TODAY WITH HIGH TEMPERATURES
EXPECTED TO BE IN THE LOW TO MID 90S ACROSS MUCH OF THE
AREA. HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 DEGREE
RANGE ACROSS MUCH OF THE AREA TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY NIGHT AS
THE FRONT SLOWLY LEAVES THE AREA. A FEW STORMS COULD BECOME STRONG
MONDAY AFTERNOON. THERE WILL BE A BREAK FROM THE HEAT AND HUMIDITY
THROUGH THE REMAINDER OF THE WORK WEEK IN THE WAKE OF THE COLD
FRONT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS CONCERNING THUNDERSTORM
POTENTIAL ON MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 27, 1:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
207 PM CDT SUN JUN 27 2010

OKZ056-271930-
NOWATA OK-
207 PM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL NOWATA

AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
DELAWARE...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DELAWARE AND LENAPAH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3698 9543 3673 9543 3671 9567 3682 9571
TIME...MOT...LOC 1907Z 240DEG 14KT 3676 9562
Special weather statement, Jun 27, 1:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
259 PM CDT SUN JUN 27 2010

OKZ054>056-272030-
NOWATA OK-OSAGE OK-WASHINGTON OK-
259 PM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN NOWATA...WASHINGTON AND NORTHEASTERN OSAGE

AT 259 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HULAH...MOVING
EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...WANN...HULAH AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3700 9569 3688 9565 3681 9608 3698 9614
      3700 9608
TIME...MOT...LOC 1959Z 254DEG 17KT 3692 9600

The radar

The Tulsa radar (KINX), 44 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Rogers

When
June 27, 2:15 PM CST
Where
Rogers County, 2.16 mi SW of Catale
Measured
1 in hail
Reported by
Public
Coordinates
36.550, -95.410

Thunderstorm Wind, Mayes

When
June 27, 3:25 PM CST
Where
Mayes County, 3.34 mi W of Pryor Creek Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.220, -95.390

Strong thunderstorm wind blew down trees near the intersection of County Road 550 and County Road 428.

Lightning, Rogers

When
June 27, 5:23 PM CST
Where
Rogers County, 2.2 mi E of Talala
Property damage
$2,000
Reported by
Public
Coordinates
36.530, -95.640

Lightning struck and killed a horse near Allens Point East of Talala.

Thunderstorm Wind, Osage

When
June 27, 5:30 PM CST
Where
Osage County, 3 mi WNW of Okesa
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.737, -96.180

Park officials reported large tree limbs blown down by strong thunderstorm wind at Osage Hills State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239851, 239852, 239857, 239853.